Skin conditions such as rashes can show up due to allergies, adverse drug reactions and a few other causes. Often times, a rash is indicative of an underlying condition – such as an infection, a disease or hypersensitivity. If your skin develops brightened patches, itchiness, etc., it may due to a condition known as maculopapular rash. This rash can occur at any part of your body. But, does intake of amoxicillin cause such a rash? It is important to know more on this prior to taking this med.

Rashes that resemble bumps – often as red-patches of skin, are termed as maculopapular rash. These rashes may also be accompanied by itchiness (but, not always). Duration of such discomforts largely depends on the underlying reason. These rashes are capable of spreading from one part to another. The point where the rash started is critical to diagnose the cause. Often times, the rash may be accompanied by a few other signs; typical signs include increase in body temperature, respiratory problems, dehydration (marked by dryness of skin), etc.

The causes of maculopapular rash are several. You may witness this rash when you are taking antibacterial drugs / antibiotics or due to a few adverse reactions caused by medications. In some cases, allergic conditions or hypersensitivity may also cause these rashes. Last but not least, autoimmune conditions such as internal swelling / inflammation can also fare as a likely cause. In this milieu, intake of antibiotics – especially, amoxicillin – is largely linked as a likely cause of maculopapular rash.

Does intake of antibiotics such as amoxicillin cause rash?

Antibiotic drugs are meds used for the treatment of bacterial attacks and associated infections. Amoxicillin is a widely used antibacterial med; it is derived from penicillin – which is one of the foremost antibiotic substances. You can procure this drug in various forms; popular forms include tablets, capsules and also a suspended (liquid) form. This antibiotic is likely to cause a few discomforts and side effects. Rashes on skin are one of the most commonly encountered discomforts.  These rashes show up as purple or red colored patches; they may appear on any part of the body. Rashes may either be bumpy or can be flat.

Maculopapular rash may develop due to a few allergies; however, these occur more often among patients aged below 12 years. Among children, boys are less vulnerable than girls. Medical studies reveal that younger adults with prior conditions known as mono (a short form of mononucleosis) are more likely to develop these rashes. Hence, amoxicillin is seldom given to children who are already with mono. The key fact is mono is a viral condition; hence, intake of an antibiotic (such as amoxicillin) may have a very limited impact on such conditions.

More pointers on maculopapular rash caused due to the intake of amoxicillin

If you are taking amoxicillin, it is quite likely to witness maculopapular rashes to show up soon after starting your medication plan. In most cases, rashes can be noticed within a week’s time – i.e., from the time of starting your treatment. These rashes are quite small, pinkish as well as flat. These are seldom contagious, and may disappear in less than 4 days’ time; however, if these rashes persist, it is essential to talk to your doctor without much delay. These rashes are in sharp contrast to hives.

Hives – on the other hand – is another type of skin condition, which may also occur soon after starting the intake of antibiotics. Contrary to maculopapular rashes, hives appear as bumpy and red-colored patches on your skin. These bumpy patches are mostly itchy; depending on prior allergic conditions or hypersensitivity, the extent of itchiness may vary. Those who witness hives soon after starting to take amoxicillin are known to have prior allergies to penicillin and its derivatives. Upon witnessing an onset of hives, you are advised to contact your caregiving team without much delay.  If left untreated, hives may spread rapidly and can soon turn into a severe skin condition.

Along with hives, some users of amoxicillin may also report breathing difficulties. These are serious side effects, and hence need immediate medical attention in a healthcare setting. If you are gasping for breath or wheezing, you are advised to contact 911 on an urgent basis. You can also call the helpdesk of food and drug administration (FDA) in the US; the drug-clearing body runs its own helplines to gather inputs on adverse side effects the drugs it clears trigger. Those who are residents of Canada may either call a poison control center or reach out to Health Canada.

How to treat maculopapular rash caused by amoxicillin?

If the rash is the only side effect, your caregiver may not administer any other meds. The rashes are known to go away on their own – i.e., once your body gets used to the key chemicals of this antibiotic drug. But, along with maculopapular rash, if you are also witnessing swelling of oral parts (lips, throat, etc.), inflammation of facial organs, severe spells of itchiness, hives along with severe urges of itching – you may need medical call as quickly as possible.

Itchiness and rashes can be treated by the intake of a few over the counter (OTC) meds; else, you can consult with a qualified medical practitioner. You may be advised to apply a topical steroid drug – mainly to get rid of excessive spells of itchiness. Stay watchful of other allergies and side effects such as darkening of urine, migraines, feeling very dizzy, pains experienced while urinating, etc. It is not a safe practice to drive or work with heavy machines while you are feeling dizzy. Also, never shift postures in haste; if you are shifting from a lying position to a standing posture, make these changes very slowly. Elders may experience accidental falls. Hence, added caution is needed when elderly patients are taking larger doses of amoxicillin.

In sum, if you are experiencing maculopapular rash as a sole skin condition – these rashes may go away within a few days. But, if you are also encountering hives, fever, blisters, breathing difficulties, etc., it may be due to other risk factors. In such cases, it is a safe practice to talk to your caregiving team on an emergency basis. If you are noticing breathing difficulties or other severe discomforts, seek urgent medical help in a healthcare setting.

Leave a Reply